Alert archive / California / Wind Advisories in 2023

Wind Advisory 1, NWS San Francisco Bay Area, CA

January 5, 202310 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 5, 2023, 2:06 AM PST for 10 counties in California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2023, 2:06 AM PST (10:06 UTC)
Expired
Jan 5, 2023, 10:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS76 KMTR 051006
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
206 AM PST Thu Jan 5 2023

CAZ502>504-509-512-514-515-517-518-051800-
/O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/
/O.NEW.KMTR.WI.Y.0001.230105T1006Z-230105T1800Z/
Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-San Francisco Peninsula Coast-
Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
206 AM PST Thu Jan 5 2023

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Higher elevations in the San Francisco Bay Area and
  Central Coast.
  

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will remain in the
  region's peaks and ridges. Occasional gusts up to 45 mph will
  remain possible in the adjacent foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ006-505-506-508-510-513-516-528>530-051115-
/O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/
San Francisco-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
East Bay Interior Valleys-Santa Clara Valley...including San Jose-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
206 AM PST Thu Jan 5 2023

...HIGH WIND WARNING IS CANCELLED...

Wind speed continue to diminish across the region, especially in
the lower elevations and near the coast. However, occasional gusts
up to 45 mph will remain possible in the gaps, passes and
foothills. 

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
1 follow-up statement
363 
WWUS76 KMTR 051757
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
957 AM PST Thu Jan 5 2023

CAZ502>504-509-512-514-515-517-518-051900-
/O.EXP.KMTR.WI.Y.0001.000000T0000Z-230105T1800Z/
Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-San Francisco Peninsula Coast-
Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
957 AM PST Thu Jan 5 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

The very gusty winds will continue to subside through the day, but
breezy conditions will still be possible through this evening. 

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:53 PM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 9:53 PM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
953 PM PST Wed Jan 4 2023

.SYNOPSIS...Locally moderate to heavy showers and a slight chance
of thunderstorms in association with the trailing upper level
trough tonight and Thursday. Thursday night and early Friday looks
to be a bit of a break day, but then subsequent weather systems
are projected to bring additional precipitation and periods of
stronger winds this weekend and next week.

&&

.DISCUSSION...as of 9:14 PM PST Wednesday...Very active weather
continuing. Closely monitoring radar, satellite and observations.
Primary strong, damaging southerly winds with moderate to heavy
rain from afternoon to evening across the Bay Area and north
Central Coast has reached the northern/central Sierra Nevada.
Water saturated soils, runoff from earlier rain has prompted the
issuance of several flash flood warnings and flood warnings. The
Flash Flood Watch remains in effect through Thursday afternoon.
The High Wind Warning continues until 10 am PST Thursday.

Currently monitoring another quickly eastward moving band of showers
with strengthening convection and echo tops to 20 thousand feet
over the Bay Area. The strong parent low pressure circulation near
the Pacific Northwest is rotating individual thermal troughs within
the 500 mb height field which is more locally amplifying/strengthening
atmospheric instability. Instability is the ongoing theme for tonight
and Thursday with additional scattered to numerous showers, some
briefly moderate to heavy with isolated thunderstorms. The earliest
dry weather returns, and it's brief, is later Thursday night into
early Friday. Rain then returns to the forecast area later Friday
through early Sunday with another chance of rain on Monday. CPC
6-10 day and 8-14 day outlooks above normal into mid January. When
the rain returned with the Dec 26th-27th 2022 storm, we're only a
little more than a week into this wet pattern.

&&

.PREV DISCUSSION...As of 03:20 PM PST Wednesday...Very active weather
situation with a lot going on. For context, this is the 3rd
significant storm system in a remarkable sequence that looks to
continue on this weekend and next week. The first was December
26-27 and the second this past New Year's Weekend. Precipitation
totals from these two systems have exceeded 1/2 foot even at lower
elevation locations (6.76 inches at SFO Dec 26 - Jan 2 for
example), while wetter portions of the coastal slopes received
more than 1 foot (16.7 inches at the Ben Lomond RAWS site for
example for the same 8 day period). So needless to say, the soils
are saturated enhancing runoff and increasing the risk of shallow
landslides, especially during intervals of heavier precipitation.

Latest satellite imagery shows a complex structure to the inner
portion of the cyclone itself, now centered about 625 miles WNW
of San Francisco. The associated warm front and precip band out
ahead moved through our area this morning. Rainfall amounts ranged
from as much as about 1.4 inches wettest spots in the North Bay
coastal slopes and Santa Cruz Mountains, to generally a few tenths
of an inch around SF Bay and just a couple of hundredths of an
inch at KSJC, KMRY and other drier locations. Winds got quite
strong out of the SE over the peaks and ridges as well as in the
favorably aligned coastal stretches and valleys. KSNS for example
reported a peak gust of 58 mph right around noon.

Just with the present system, we have two significant rounds of
rain and wind to come. The first, with the cold front, will be
moving through late this afternoon and evening. Expect a several
hour long period of accompanying moderate to heavy rain and strong
and gusty winds. This is when risks of flooding and possible damaging
gusts resulting in downed trees and power outages will really
start to ramp up. Will also then need to closely monitor radar as
frontal structure looks to be in the form of a NCFR and thus
can't rule out the possibility of some local spin-ups. And then
the trailing upper level trough will quickly approach tonight and
move in late tonight and Thursday along with more rainfall,
locally gusty winds and also a chance of thunderstorms. Both a
High Wind Warning and Flood Watch are in effect for the entire
CWA, the first through 10 am Thursday morning and the latter
through Thursday afternoon.

A number of additional near-term concerns of note: Dangerously
high surf is expected along the coast Thursday and Thursday night
and a High Surf Warning is in effect. The combination of the high
tide Thursday plus an additional 1 to 1.5 foot increase in water
levels from the storm system may result in minor coastal flooding
along the lines of what typically happens during King Tide events,
primarily the bayshore of San Francisco, Marin and Sonoma
counties. Therefore have a Coastal Flood Advisory in effect from 6
am to 1 pm Thursday. Will have to monitor for possibility of rain
rates reaching debris flow triggering thresholds in our burn scar
areas. And given widespread saturation of the soil column that
now exists, shallow landslides are a possibility during periods
of heavier rain anywhere more prone to such occurrences.

Thursday night and Friday look to be a bit of a break, with just a
chance of some lingering showers. But but by later in the day
Friday, the next significant weather system looks to move in to
the North Bay, with rain districtwide over the weekend.

In the extended, ECMWF, GFS and Canadian model ensembles are all
in good agreement in the storm track remaining active and focused
on our area with additional Pacific weather systems moving
through and bringing more rounds of rain and wind.

&&

.AVIATION...As of 9:53 PM Wednesday...For the 06Z TAFs. Upper level
troughing, showers tonight and Thursday. Gusty winds continuing at
the terminals with decreasing lower level wind shear overnight.
VFR-MVFR except IFR in the heaviest showers.

Vicinity of SFO...Very strong SE winds surface and aloft, low level
wind shear easing early Thursday. Winds easing Thursday, mainly later
in the day and evening. MVFR with showers.

SFO Bridge Approach... Similar to SFO.

Monterey Bay...Strong to very strong SE winds surface and aloft, low
level wind shear easing early Thursday. MVFR with showers.

&&

.MARINE...as of 8:30 PM PST Wednesday...An upper level trough
located to the southeast of the primary deep low center near the
Pacific Northwest will result in showers and a slight chance of
thunderstorms tonight and Thursday. Gales continuing tonight with
winds gradually easing overnight and Thursday morning. A weak
ridge of high pressure will briefly bring dry weather Thursday
night. Wet weather returns late Friday through Sunday morning with
more rain Monday. Hazardous westerly swell 20 to 25 feet Thursday
morning to Friday morning.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             High Wind Warning...CAZ006-502>506-508>510-512>518-528>530
             GLW...SF Bay until 3 AM
             GLW...Mry Bay until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Canepa/Blier
AVIATION: Canepa
MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Jan 4, 10:26 PM PST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1026 PM PST Wed Jan 4 2023

CAZ508-510-515-050700-
East Bay Interior Valleys CA-East Bay Hills CA-
San Francisco Bay Shoreline CA-
1026 PM PST Wed Jan 4 2023

...A strong thunderstorm will impact portions of northwestern Alameda
and southwestern Contra Costa Counties through 1100 PM PST...

At 1026 PM PST, Doppler radar was tracking a strong thunderstorm over
Emeryville, or near Oakland, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oakland, Berkeley, Richmond, San Leandro, Alameda, Walnut Creek,
Pleasant Hill, Lafayette, El Cerrito, Hercules, Albany, Pinole,
Orinda, Moraga, Piedmont, Emeryville, Kensington, Moraga Town, Waldon
and El Sobrante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 12200 3770 12221 3774 12226 3774 12222
      3776 12222 3775 12224 3778 12233 3781 12233
      3782 12232 3782 12231 3783 12231 3784 12230
      3791 12232 3800 12224
TIME...MOT...LOC 0626Z 210DEG 44KT 3782 12227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SPM
Local storm report, Jan 4, 10:31 PM PST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1031 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     NON-TSTM WND DMG 13 NNE HOLLISTER        37.04N 121.31W
01/04/2023                   SANTA CLARA        CA   LAW ENFORCEMENT

            EASTBOUND LANES ON SR-152 BLOCKED DUE TO A
            DOWNED TREE.

&&

JL
Local storm report, Jan 4, 10:39 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1039 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     NON-TSTM WND DMG ELKHORN                 36.81N 121.72W
01/04/2023                   MONTEREY           CA   LAW ENFORCEMENT

            TREE BLOCKING ENTIRE ROADWAY.

&&

JL
Local storm report, Jan 4, 11:26 PM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1126 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG 6 NNW BOULDER CREEK     37.22N 122.15W
01/04/2023                   SANTA CRUZ         CA   LAW ENFORCEMENT

            POWER LINES FELL ACROSS SR-9.

&&

JL
Special weather statement, Jan 4, 11:44 PM PST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1144 PM PST Wed Jan 4 2023

CAZ508-509-512-050815-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
San Francisco Bay Shoreline CA-
1144 PM PST Wed Jan 4 2023

...A strong thunderstorm will impact portions of central San Mateo
County through 1215 AM PST...

At 1143 PM PST, Doppler radar was tracking a strong thunderstorm near
Half Moon Bay, or 10 miles south of Pacifica, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daly City, San Mateo, Redwood City, South San Francisco, San Bruno,
Pacifica, Menlo Park, Foster City, Burlingame, San Carlos, Belmont,
Millbrae, Half Moon Bay, Hillsborough, Atherton, Woodside,
Highlands-Baywood Park, El Granada, North Fair Oaks and Portola
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 12250 3768 12238 3767 12239 3766 12237
      3765 12238 3765 12239 3763 12239 3761 12235
      3761 12238 3759 12236 3757 12226 3755 12224
      3754 12220 3731 12223 3734 12240 3748 12245
      3750 12247 3749 12249 3752 12252
TIME...MOT...LOC 0743Z 188DEG 43KT 3746 12250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SPM
Local storm report, Jan 5, 1:11 AM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
111 AM PST THU JAN 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG 2 W OCCIDENTAL          38.40N 122.97W
01/04/2023                   SONOMA             CA   BROADCAST MEDIA

            *** 1 FATAL ***
            REDWOOD TREE FELL ONTO HOME ON JOY ROAD
            KILLING AN INFANT. TIME IS APPROXIMATE.

&&

SPM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:01 PM PSTSpecial Weather StatementMTRContra Costa, Marin, Napa, San Mateo, Sonoma74 min
Jan 4, 4:32 PM PSTAreal Flood WarningMTRContra Costa, Marin, Napa, City and County of San Francisco, Sonoma10 hr
Jan 4, 4:38 PM PSTAreal Flood WarningMTRCity and County of San Francisco, San Mateo9 hr
Jan 4, 4:54 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more42 min
Jan 4, 5:23 PM PSTSpecial Weather StatementMTRMonterey, San Mateo, Santa Cruz67 min
Jan 4, 5:36 PM PSTAreal Flood WarningMTRAlameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more9 hr
Jan 4, 5:41 PM PSTAreal Flood WarningMTRMonterey, San Benito, Santa Clara6 hr
Jan 4, 6:05 PM PSTFlash Flood Warning Considerable damage threatMTRSan Benito2 hr
Jan 4, 6:17 PM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 4, 6:29 PM PSTAreal Flood WarningMTRMonterey, San Benito, Santa Clara6 hr
Jan 4, 7:08 PM PSTAreal Flood WarningMTRMonterey, San Benito6 hr
Jan 4, 8:07 PM PSTFlash Flood Warning Considerable damage threatMTRSan Benito15 hr
Jan 4, 8:23 PM PSTSpecial Weather StatementMTRMarin37 min
Jan 4, 8:40 PM PSTSpecial Weather StatementMTRSan Mateo35 min
Jan 4, 8:42 PM PSTSevere Thunderstorm WarningMTRMarin18 min
Jan 4, 9:39 PM PSTSpecial Marine WarningMTR48 min
Jan 4, 9:56 PM PSTSpecial Weather StatementMTRSan Mateo34 min
Jan 4, 9:58 PM PSTSpecial Marine WarningMTR47 min
Jan 4, 10:26 PM PSTSpecial Weather StatementMTRContra Costa34 min
Jan 4, 11:44 PM PSTSpecial Weather StatementMTRSan Mateo31 min
Jan 5, 2:44 AM PSTAreal Flood WarningMTRSonoma10 hr
Jan 5, 2:55 AM PSTSmall Craft AdvisoryMTR4 days
Jan 5, 6:08 AM PSTSpecial Weather StatementMTRMonterey22 min
Jan 5, 8:56 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz6 hr
Jan 5, 9:23 AM PSTAreal Flood WarningMTRMonterey23 hr
Jan 5, 9:41 AM PSTAreal Flood WarningMTRMonterey21 hr
Jan 5, 10:17 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz5 hr
Jan 5, 10:29 AM PSTCoastal Flood WarningMTRMarin, Monterey, Napa, City and County of San Francisco, San Mateo, Santa Cruz and 1 more6 hr
Jan 5, 10:38 AM PSTAreal Flood WarningMTRAlameda, Contra Costa8 hr
Jan 5, 12:51 PM PSTAreal Flood WarningMTRMarin, Sonoma4 hr
Jan 5, 2:32 PM PSTGale WarningMTR60 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.